10004654 J Clin Psychiatry / Document Archive

Psychiatrist.com Home    Keyword Search

Close [X]

Search Our Sites

Enter search terms below (keywords, titles, authors, or subjects). Then select a category to search and press the Search button. All words are assumed to be required. To search for an exact phrase, put it in quotes. To exclude a term, precede it with a minus sign (-).

Keyword search:

Choose a category:

Choosing the appropriate category will greatly improve your chances of finding the best match.

All files at our sites: J Clin Psychiatry, Primary Care Companion, CME Institute, and MedFair

Search materials from our journals:

Abstracts from The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements

PDFs of the full text of The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements (Net Society Platinum [paid subscribers])

PDFs of the full text of The Primary Care Companion to The Journal of Clinical Psychiatry, 1999–present

Search CME offerings:

CME Institute, including CME from journals , supplements, and Web activities for instant CME credit (Net Society Gold [registered users]); also includes information about our CME program

CME activities from regular issues of The Journal of Clinical Psychiatry (Net Society Gold [registered users])

CME Supplements from The Journal of Clinical Psychiatry (Net Society Gold [registered users])

 

The article you requested is

Cutaneous Adverse Reactions to Psychotropic Drugs: Data From a Multicenter Surveillance Program

J Clin Psychiatry 2009;70(9):1258-1265
10.4088/JCP.08m04563
Copyright 2009 Physicians Postgraduate Press, Inc.

To view this item, select one of the options below.

  1. NONSUBSCRIBERS
    1. Purchase this PDF for $30
      If you are not a paid subscriber, you may purchase the PDF.
      (You'll need the free Adobe Acrobat Reader.)
    2. Subscribe
      Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($129) or print + online ($166 individual).
  2. PAID SUBSCRIBERS
    1. Activate
      If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
    2. Sign in
      As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
  1. Did you forget your password?

Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send an email

| 54.204.134.183

Objective: Cutaneous adverse drug reactions (CADRs) in psychiatric pharmacotherapy are common, potentially harmful, and among the most frequent types of adverse events. To date, most of the data regarding CADRs to psychotropic medications are anecdotal, and systematic studies are lacking, particularly with respect to modern “second-generation” drugs.

Method: Data were drawn from a database of 208,401 psychiatric inpatients monitored by the multicenter drug safety surveillance project Drug Safety in Psychiatry (Arzneimittelsicherheit in der Psychiatrie [AMSP]) during the years 1993–2005. The project surveys clinically relevant adverse reactions to all marketed psychotropic drugs.

Results: Two hundred fourteen cases of clinically relevant CADRs with a “probable” or “definite” attribution to a single psychotropic compound were identified (0.1%), of which 7 were life threatening (3.3% of CADR cases). Eruptions occurred irrespective of age and mainly in women. The gender effect was significant only for mood-stabilizing antiepileptic drugs (AEDs; P = .001). Substances with the highest and statistically significant CADR risk were AEDs (P < .0001), particularly lamotrigine and carbamazepine. For the most part, the incidence in antidepressants did not differ from the mean CADR rate of the monitored drugs in this survey (0.103%). However, CADRs were seen significantly less often with modern antidepressants (such as selective serotonin reuptake inhibitors and dual-mechanism or other second-generation antidepressants) than with classical tricyclic and tetracyclic antidepressants (P = .048). Conventional and atypical antipsychotics alike had the lowest rates of dermatologic side effects.

Conclusions: Although serious complications are rare, clinicians should be aware of CADRs, particularly with AED mood stabilizers. Modern second-generation drugs appear to be associated with a rather low CADR risk.


Submitted: July 23, 2008; accepted September 26, 2008.

Online ahead of print: June 16, 2009.

Corresponding author: Christian Lange-Asschenfeldt, MD, Klinik und Poliklinik für Psychiatrie und Psychotherapie, Heinrich-Heine-Universität, Bergische Landstr. 2, D-40629, Düsseldorf, Germany (christian.lange-asschenfeldt@lvr.de).